How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16928
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

I think my 5 lb, 7 week old Pembroke Welsh Corgi has

Customer Question

I think my 5 lb, 7 week old Pembroke Welsh Corgi has probably scarfed up one of my Ropinarole (Requip) 2 mg for restless leg syndrome. My pill box spilled and I'm fairly sure he got it and had it in his mouth before I could get it out. I swept his mouth but I think he got it. I put the pills back in my case and that is what is missing. This was about 15 minutes ago.
JA: I'm sorry to hear that. Have you looked to see if there is a wound on their foot?
Customer: What?????
JA: What is the Pembroke Welsh corgi's name?
Customer: Ryder
JA: Is there anything else important you think the Veterinarian should know about Ryder?
Customer: I think I gave you the important info in the original message. Nothing about his foot though. I don't know why you asked that.
Submitted: 2 months ago.
Category: Dog Veterinary
Customer: replied 2 months ago.
Please hurry.....
Customer: replied 2 months ago.
I read some earlier answers about Requip. I gave him 1.5 tsp of hydrogen peroxide. No vomiting yet though. That was about 10 minutes ago. Please hurry!!!
Expert:  Dr. Kara replied 2 months ago.

Hello, I'm Dr. Kara. I have over 20 years of experience as a veterinarian and I'd like to help. Please give me a moment to review your concerns.

Expert:  Dr. Kara replied 2 months ago.

I am sorry to see you have waited so long for a response. Early mornings there are fewer experts online so that may be why you did not receive a response. This information may be too late for you, but I wanted to reply so you don't feel ignored.

This drug is dopamine receptor agonist used in Parkinson's patients, it is not used in dogs so we don't have much data on it.

Vomiting is a common side effect from increased levels of dopamine.

I cannot find an exact toxic dose for dogs, as dogs weren't the target species so there isn't much research, but it appears that because most dogs vomit with ingestion they rid themselves of the drug and thus more serious effects aren't seen.

Possible side effects of ingestion include:

repeated vomiting, nausea and drooling, increased heart rate and blood pressure, and hyperactivity.

The dose he took, 2mg, is a fairly low one even for a 5 pound dog, but he may experience drooling, nausea and vomiting. If Ryder is otherwise healthy I would not expect any more than those symptoms. An elevated heart rate and blood pressure are more likely with a larger dose.

If he did not vomit the pill I would not worry much and take a wait and see approach.

If he vomits a few times once his vomiting stops to settle his stomach today you can give either:

1) Pepcid ac (famotidine) at a dose of one quarer of a 10mg tablet per 5 to 10 pounds of body weight every 12 hours

OR

2) Prilosec (omeprazole) at 1/4 of a 10mg tablet per 5 to 10 pounds of body weight every 24 hours

These are acid reducers and should help him feel better. They can be given for a few days if necessary.

I also recommend feeding a bland diet of 1/3 boiled, shredded white chicken and 2/3 boiled white rice. You can mix in low salt chicken broth or warm water to make the food softer and easier to eat and swallow.

If he continues to vomit despite the acid reducer being given he should see a veterinarian on an emergency basis for intravenous fluids and supportive care.

He should start to eat and feel better as the nausea sensation resolves but we do want to keep a close eye on him as if he does continue to vomit he could dehydrate himself.

If you notice a racing or irregular heart rate/rhythm (very unlikely) then he should be seen by an emergency clinic for treatment.

You can feel his heart by placing your hand flat on the side of his chest just behind his elbow. Count the number of beats in 15 seconds and multiply by 4 to get beats per minute. If his heart rate gets up higher than 170-180 beats per minute consistently he should be seen by a veterinarian.

Please let me know if you have any further questions. Again my apologies on your wait.

Expert:  Dr. Kara replied 2 months ago.

Hello, I wanted to make sure that you didn't have any further questions for me, and I'd like to know how things turned out for your pup. If you could give me an update that would be great, thank you, ***** *****